Protein Supplements...Opinions/Advice

Discussion in 'Fibromyalgia Main Forum' started by LuvMeCritters, Sep 5, 2002.

  1. LuvMeCritters

    LuvMeCritters New Member

    I started taking Proteinex today. I can't eat. I've lost about 20 lbs in the last couple of months, and keep loosing. Just the thought of food makes me ill. And the couple of times I've tried to eat real food, I've actually "tossed my cookies". My counselor scared me yesterday, saying my brain would quit working if I didn't have some protein. So, I looked at those Ensure shakes and the thought of drinking those made me ill. I asked the pharmacist what I could do and she handed me this bottle of Proteinex. Supposed to take 2 tblspns/day. It's "predigested protein and is therefore utilized 100%." I also have been taking a vitamin/mineral supplement, because I know I need something to keep my body alive. I cannot eat meat, or hardly anything thing else. The only things I can tolerate, once a day, are watermelon and cataloupe (sp?) chunks, graham crackers, and cherries. Tried grapes, but they tasted so sweet I couldn't eat them. Hubby and son said they were fine. I don't know why I can't eat. I'm not complaining about the weight loss though. However, I know it's not good to have a diet consisting of medications and fruit once a day. I also started milk thistle today. I've never had an eating disorder before, however I am being treated for chronic depression. So why do you think this could be happening to me, and has any used Proteinex before?

    Thanks :)

    Regina
  2. LuvMeCritters

    LuvMeCritters New Member

    I started taking Proteinex today. I can't eat. I've lost about 20 lbs in the last couple of months, and keep loosing. Just the thought of food makes me ill. And the couple of times I've tried to eat real food, I've actually "tossed my cookies". My counselor scared me yesterday, saying my brain would quit working if I didn't have some protein. So, I looked at those Ensure shakes and the thought of drinking those made me ill. I asked the pharmacist what I could do and she handed me this bottle of Proteinex. Supposed to take 2 tblspns/day. It's "predigested protein and is therefore utilized 100%." I also have been taking a vitamin/mineral supplement, because I know I need something to keep my body alive. I cannot eat meat, or hardly anything thing else. The only things I can tolerate, once a day, are watermelon and cataloupe (sp?) chunks, graham crackers, and cherries. Tried grapes, but they tasted so sweet I couldn't eat them. Hubby and son said they were fine. I don't know why I can't eat. I'm not complaining about the weight loss though. However, I know it's not good to have a diet consisting of medications and fruit once a day. I also started milk thistle today. I've never had an eating disorder before, however I am being treated for chronic depression. So why do you think this could be happening to me, and has any used Proteinex before?

    Thanks :)

    Regina
  3. selma

    selma New Member

    Haven't used that med. If it's not working there are sooo many others. Ask Drs. about them. Some even make you want to eat. And you will gain weight. Don't take you're depressed as an answer to continueusing this. With this DD
    we get depressed at times. Is it any wonder. NO-ONE
    asks for it and NO-ONE deserves it. Stand up for yourself.
    We're rooting for You.

    Love, and Hugs, Selma
  4. tapmom

    tapmom New Member

    At one point, I was loosing weight and getting very sick. It was very scary. One of the things my N.D. told me was to eat more protein, especially protein shakes. I now have a whey protein drink every am and right before bed. I did this in conjunction with many other supplements and better nutrition. It took some time, but I am much better. I now have to watch my weight so that I don't gain too much!
  5. Copper2002

    Copper2002 New Member

    Hi Regina,

    Have you had a nutritional workup done? What type of counselor told you this about your protein needs? I'm going to go WAYYYYYY out on a limb here, as both a nutriton educator and a mental health professional, and say this is a VERY irresponsible thing for your counselor to do.

    #1, did this counselor ALSO suggest seeing a dr. to determine WHY you are not able to eat?

    #2, this person is probably not qualified to make determinations about your nutritional needs, and if not medically trained as well, is not qualified to make health determinations for you, either.

    Protein shakes/supplements are THE hot thing these days. Yet, few people ever CHECK to see if their protein intake is too low to begin with.

    All my training taught that protein deficiency in America is almost non-existant. I haven't seen anything, yet, to refute the text books. What I HAVE seen, is that long term diets low in carbs(complex, only) and high in protein can lead to serious kidney(& other) problems. Contrary to popular opinion, Dr. Atkins' diet was NEVER intended as a lifestyle. But, that's stepping into a whole other arena....

    I think you are very brave to take the bulls by the horn this way to try and find healing. This DD is tough enough, all by itself, without adding other Dx to complicate it. But, I'm worried about you. People don't just stop eating without a reason, and I pray you will look further into determining the why's of it all.

    More immediate: using the shakes to SUPPLEMENT what you're eating, for the SHORT term, should not cause any probs. But, please, please find out what's going on in your bod, OK? Oh, ya, and please slap your counselor's hand for me. :D

    Good luck,
    Copper
    Let Miracles Replace all Grievances
  6. Shirl

    Shirl New Member

    I do believe that Copper gave you some seriously good advice.

    As for as the no appetite thing, if this is something 'new' to you, then you need to have it seriously checked out.

    I have lived my life not wanting to eat, sometimes it really bad, I have to force myself to eat. But this in not new, its a life long bad habit. I was also told that I have a small stomach, there for it won't hold a lot of food at one time, that I believe!

    I can only eat small meals, if I try to go beyond that, I am very ill from over stuffing my stomach! But I do eat even when I don't want too.

    I also drink Ensure, have been for years, but I do eat something with the Ensure.

    I make a point of eggs, fish, some meat(not alot)milk, yogurt, pasta, whole wheat bread, vegetables, real butter, fruit, oatmeal, grits(I am a southerner here!) even if its just small portions, its decent food. I don't eat junk food or fast food either, and I don't drink sodas, juices, tea, and 70 ounces of water a day.

    Sweets I don't care for, so that is not a problem.

    I am not depressed, just don't care to eat. But if you suddenly don't want food, something is wrong. Do take Copper's advice, and make then check this out for you before it gets worst.

    Watermellon, cantelope and cherries are all good, but are not enough nutrition!

    Let us know how you do with the doctor, and don't take no for an answer, make them help you and find out the cause of this.

    Take care.
    Shalom, Shirl
  7. LuvMeCritters

    LuvMeCritters New Member

    My counselor is a Licensed Mental Health Counselor. No, she's not a M.D. I see her once a wekk for chronic depression. She's the first one I told about my weight loss/eating problem. She got very scientific on me explaining about how the brain needs protein to work. That's why she suggested I try to find some kind of protein I could keep down. Yesterday, I had an appt with my pain doc. I told him about it, and he said "don't gain weight, that's not good". So...obviously he isn't into hearing about problems other than pain. So, I will call my pcp and make an appt with her. She's very sweet, kind, and helpful. It could be due to my depression, and all the stress I'm under financial issues, etc. I just don't know. I had blood work done not too long ago and everything was normal except EBV. Could be the results of one of my many meds too. I will list them here and maybe someone can tell me if it caused them to have a changed in appetite too...

    Percocet
    Flexeril
    Klonopin
    Pamelor
    Paxil CR
    Xanax

    I take all of these every day except the Xanax, just take that for panic attacks. Thanks again for the advice.

    Regina :)